(See also Overview of Heat Illness.)
Serotonin syndrome can occur with therapeutic drug use, self-poisoning, or, most commonly, unintended drug interactions when 2 serotonergic drugs are used (see table Drugs That Can Cause Serotonin Syndrome). It can occur in all age groups.
Complications in severe serotonin syndrome can include metabolic acidosis, rhabdomyolysis, seizures, acute kidney injury, and disseminated intravascular coagulation (DIC). Causes of these complications probably include severe hyperthermia and excessive muscle activity.
Drugs That Can Cause Serotonin Syndrome
In most cases, serotonin syndrome manifests within 24 hours, and usually within 6 hours, of a change in dose or initiation of a drug. Manifestations can range widely in severity. They can be grouped into the following categories:
Mental status alterations: Anxiety, agitation and restlessness, easy startling, delirium
Autonomic hyperactivity: Tachycardia, hypertension, hyperthermia, diaphoresis, shivering, vomiting, diarrhea
Neuromuscular hyperactivity: Tremor, muscle hypertonia or rigidity, myoclonus, hyperreflexia, clonus (including ocular clonus), extensor plantar responses
Neuromuscular hyperactivity may be more pronounced in the lower than the upper extremities.
Symptoms usually resolve in 24 hours, but symptoms may last longer after use of drugs that have a long half-life or active metabolites (eg, monoamine oxidase inhibitors, selective serotonin reuptake inhibitors).
Diagnosis is clinical. Various explicit criteria have been proposed.
The Hunter criteria are currently preferred because of ease of use and high accuracy (almost 85% sensitivity and > 95% specificity compared with diagnosis by a toxicologist). These criteria require that patients have taken a serotonergic drug and have one of the following:
Systemic infections, drug or alcohol withdrawal syndromes, and toxicity caused by sympathomimetic or anticholinergic drugs should also be considered in the differential diagnosis. Differentiation of serotonin syndrome from neuroleptic malignant syndrome may be difficult because symptoms (eg, muscle rigidity, hyperthermia, autonomic hyperactivity, altered mental status) overlap. Clues to serotonin syndrome include use of serotonergic drugs, rapid onset (eg, within 24 hours), and hyperreflexia, in contrast to the often decreased reflex responses in neuroleptic malignant syndrome.
There are no confirmatory tests, but patients should have testing to exclude other disorders (eg, cerebrospinal fluid analysis for possible central nervous system infection, urine testing for drugs of abuse). Also, some tests (eg, serum electrolytes, platelet count, renal function tests, creatine kinase, prothrombin time, testing for urine myoglobin) may be necessary to identify complications in severe serotonin syndrome.
When serotonin syndrome is recognized and treated promptly, the prognosis is usually good.
All serotonergic drugs should be stopped. Mild symptoms are often relieved with sedation using a benzodiazepine, with resolution occurring in 24 to 72 hours. If symptoms resolve more rapidly, patients should be observed for at least several hours. However, most patients require hospitalization for further testing, treatment, and monitoring.
In severe cases, admission to an intensive care unit is required. Hyperthermia is treated by cooling (see Heatstroke: Treatment). Neuromuscular blockade with appropriate sedation, muscle paralysis, and other supportive measures may be necessary. Drug treatment of autonomic abnormalities (eg, hypertension, tachycardia) should be with shorter-acting drugs (eg, nitroprusside, esmolol) because autonomic effects can change rapidly.
If symptoms persist despite supportive measures, the serotonin antagonist cyproheptadine can be given orally or, after crushing, via nasogastric tube (12 mg, then 2 mg every 2 hours until response occurs).
Consultation with a toxicologist is encouraged and can be accomplished by calling the United States Poison Control Network (1-800-222-1222) or accessing the WHO’s list of international poison centers: (http://www.who.int/gho/phe/chemical_safety/poisons_centres/en/index.html).
Drugs that increase serotonergic activity can lead to hyperthermia and neuromuscular hyperactivity, with complications of metabolic acidosis, rhabdomyolysis, seizures, acute kidney injury, and DIC.
The diagnosis is likely if patients have taken a serotonergic drug and have muscle hypertonia; spontaneous clonus; tremor plus hyperreflexia; or the combination of ocular or inducible clonus; plus either agitation, diaphoresis, or temperature > 38° C.
Serotonin syndrome can often be differentiated from neuroleptic malignant syndrome by use of serotonergic drugs, rapid onset (eg, within 24 hours of its drug trigger), and hyperreflexia.
Stop all serotonergic drugs and give a benzodiazepine.
Treat complications aggressively and consider cyproheptadine.